Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Letter To Editor
2005:71:4;287-288
doi: 10.4103/0378-6323.16627
PMID: 16394444

Lichenoid eruption due to imatinib

K Prabhash, DC Doval
 Medical Oncology, Rajiv Gandhi Cancer Institute and Research Centre, New Delhi, India

Correspondence Address:
K Prabhash
B7/99, Sector -4, Rohini, New Delhi
India
How to cite this article:
Prabhash K, Doval D C. Lichenoid eruption due to imatinib. Indian J Dermatol Venereol Leprol 2005;71:287-288
Copyright: (C)2005 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Imatinib mesylate is a tyrosine kinase inhibitor. It inhibits tyrosine kinases of bcr-abl, c-Kit and platelet derived growth factor receptors (PDGFRs). This drug has revolutionized the treatment of chronic myeloid leukemia (CML) and has been recently approved as first line treatment in CML patients. Most patients receiving imatinib experience hematological and non-hematological side effects. The common non-hematological side effects are nausea, musculoskeletal pain, superficial edema, skin rashes and muscular cramps. Skin changes are the most common non-hematological adverse effects.[1] The prevalence and their relationship with the dose suggests that they are due to the direct pharmacological effect of imatinib.[2] There are three reports of a lichenoid skin eruption due to imatinib. [6],[7],[8]

A 50-year-old man presented with weakness and fatigue in November 2002. He had hepatomegaly of 4 cm and splenomegaly of 2 cm. Bone marrow aspiration was suggestive of chronic myeloproliferative disorder. Leukocyte alkaline phosphatase score was zero. His cytogenetic study was positive for Philadelphia chromosome positive. He received hydroxyurea and interferon 5 MIU/day, but there was no hematological remission and cytogenetically there was no response. He was started on imatinib 400 mg/day in May 2003. He achieved complete hematological response within two months. The cytogenetic response was partial at six months and complete at 12 months.

Six months after imatinib was started, he noticed hyper-pigmented skin lesions on the eyelids [Figure - 1], which slowly spread to involve the neck, chest, and limbs. The lesions were maculopapular, brownish black in color and non-pruritic. He refused a skin biopsy of the pigmented lesions. The patient was continued on imatinib and is doing well.

The common cutaneous adverse effects of imatinib are superficial skin edema, rashes, hypopigmentation and pruritus.[1] Rarely does it lead to severe epidermal necrolysis, acute generalized exanthematous pustulosis, hyperpigmentation or a lichenoid eruption.[3],[4],[5],[6] Reports of pigmentary changes due to imatinib are from ethnically pigmented patients, with 40.9% having hypopigmentation.[3] The molecular mechanism for the skin changes is not clear. In one report, all seven patients having depigmentation had a skin rash, suggesting a common etiology, but in another report, only 5.4% patients of patients with pigmentary changes had a skin rashe, indicating a complex molecular interaction.[2],[3]

Two of the three reported cases of lichenoid eruption due to imatinib had involvement of the buccal mucosa, and one had skin involvement. [6],[7],[8] The eruption started 12 weeks after imatinib was first administered in two patients, and after eight weeks in the third. Our patient developed a skin eruption six months after imatinib was started. This case illustrates that a lichenoid eruption can occur in patients receiving imatinib. The eruption may be mild or extensive. The mild form may not need discontinuation of imatinib as in our patients. If it is extensive, then temporary discontinuation might be needed.

References
1.
O'Brien SG, Guilhot F, Larson RA, et al. Imatinib compared with interferon and low-dose cytarabine for newly diagnosed chronic phase chronic myeloid leukemia. N Engl J Med 2003;348:994-1004.
[Google Scholar]
2.
Valeyrie L, Bastuji-Garin S, Revuz J, Bachot N, Wechsler J, Berthaud P, et al. Adverse cutaneous reactions to Imatinib (STI-571) in Philadelphia chromosome positive leukemias: A prospective study of 54 patients. J Am Acad Dermatol 2003;48:201-6.
[Google Scholar]
3.
Arora B, Kumar L, Sharma A, Wadhwa J, Kochupillai V. Pigmentary changes in chronic myeloid leukemia patients treated with imatinib mesylate. Ann Oncol 2004;15:358-9.
[Google Scholar]
4.
Schaich M, Schakel K, Illmer T, Ehninger G, Bornhauser M. Severe epidermal necrolysis after treatment with imatinib and consecutive allogeneic hematopoietic stem cell transplant. Ann Hematol 2003;82:303-4.
[Google Scholar]
5.
Schwarz M, Kreuzer KA, Baskaynak G, Dorken B, le Coutre P. Imatinib induces acute generalized exanthematous pustulosis in two patients with chronic myeloid leukemia. Eur J Haematol 2002;69:254-6.
[Google Scholar]
6.
Lim D, Muir J. Imatinib for chronic myeloid leukemia: a NICE mess. Lancet 2001;358:1903.
[Google Scholar]
7.
Lim D, Muir J. Oral lichenoid reaction to imatinib. Dermatology 2002;205:169-71
[Google Scholar]
8.
Roux C, Boisseau-Gersaud AM, Saint-Cyr I, Hekenon R, Quist D, Delaunay C. Lichenoid cutaneous reaction to imatinib. Ann Dermatol Venereol 2004;131:571-3.
[Google Scholar]

Fulltext Views
175

PDF downloads
27
Show Sections